Minnesota, 2017

Hail in Minnesota, August 18, 2017

August 18, 2017 · NWS FGF · 2 events in 2 counties and zones

A compact short wave moved from south central North Dakota into northeast South Dakota and west central Minnesota, helping to set off a few afternoon thunderstorms on August 18th. Morning sun allowed early afternoon temperatures around Wadena to reach about 80 degrees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A compact short wave moved from south central North Dakota into northeast South Dakota and west central Minnesota, helping to set off a few afternoon thunderstorms on August 18th. Morning sun allowed early afternoon temperatures around Wadena to reach about 80 degrees. Combined with cold temperatures aloft and the short wave, several thunderstorms produced hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 18, 8:49 AM CST, 3 hours 1 minute earlier.

Area forecast discussion, Aug 18, 8:49 AM CST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Grand Forks ND
949 AM CDT Fri Aug 18 2017

.UPDATE...
Issued at 946 AM CDT Fri Aug 18 2017

Northern edge of pcpn continues to shrink with best organization
across southeast ND vcnty surface low. Will see this band slowly
drop southeast as low drifts into SD. Lowered pops across the
north and maintained/fine tuned higher pops across the southeast.

UPDATE Issued at 632 AM CDT Fri Aug 18 2017

Updates aviation discussion issued to accompany the 12z TAF set.
Otherwise Thunderstorm continue to slowly expand into eastern ND
as a weak low pressure system tracks across the area. HRRR still
seems to be the better performing of the CAMs, and shows steady
weakening in the system as it settles into the Valley around
midday today. Most of the CAMs show redevelopment of deep
convection across the the southeast quadrant of the FA from mid
afternoon into early evening.

&&

.SHORT TERM...(Today and tonight)
Issued at 303 AM CDT Fri Aug 18 2017

A weak H5 shortwave trof and its associated surface low pressure
system will drift eastward across eastern ND through the morning
hours and through northwest and west central Minnesota this
afternoon. Elevated convection mainly associated with the surface
low is currently edging into the Devils lake and Sheyenne River
Basins edging and should continue a slow expansion eastward.
Additional convection which appears more forced by the H5 trof
will drop from southwest MB and merge with convection across the
Devils Lake Basin through the early morning hours.

Operational HRRR guidance has been most consistent with these
features through the overnight period and does show these areas of
convection moving across much of the central Red River Valley
during the morning drive time period. Thunderstorms and related
rainfall intensity are expected to remain light... with rainfall
amounts remaining generally in tenth to quarter of an inch range
with heaviest showers.

Shower activity should weaken a bit during the forenoon and early
afternoon as the system settles across northwest Minnesota. High
temps should reach well into the upper 70s to around 80 degrees
behind this system... in far northwest MN and much of eastern ND.
West central MN will stay a bit cooler and cloudier in scattered
showers... with highs rising only into the lower 70s.

Expect fair skies tonight...with lows settling into the mid to upper
50s by Saturday morning.

.LONG TERM...(Saturday through Thursday)
Issued at 303 AM CDT Fri Aug 18 2017

Saturday and Sunday...a fairly flat, zonal flow pattern aloft will
keep a steady stream of weak transient systems moving through the
area over the coming week. On Saturday... a weak H5 shortwave
ridge will provide for mainly fair skies, a southerly breeze,
and our likely hottest day of this forecast package. Temperatures
should arc well into the 80s across the area...with dewpoints from
the upper 50s to near 60 providing for perhaps our last truly hot
and humid summertime day of the season. A weak cold frontal
passage early on Sunday may provide an isolated morning
thunderstorm across the north, before a slightly drier and cooler
airmass begins to settle over the area. Expect mainly cloudy
conditions and scattered thunderstorms across the south and east
later Sunday afternoon and evening.

Monday through Thursday...early in the work week, zonal flow
aloft yields an active weather pattern with near normal
temperatures. For Mon into Mon night, increased cloud cover and
small chances for showers and storms continue on and off as low
pressure takes a track from the central High Plains toward the mid
Mississippi Valley. This track combined with building Canadian
sfc high pressure will keep most action across South Dakota and
southern Minnesota, with any storms just clipping our southern
forecast area during this time. Flow turns more northwest Tue and
Wed offering a dry and seasonal pair of days. Some upper ridging
works its way in by Thu, with the possibility of a ridge riding
regime to end the period.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 635 AM CDT Fri Aug 18 2017

Mainly VFR conditions expected throughout the period. Areas of
shallow ground fog in northcentral MN vcnty KBJI expected through
mid morning...will diminish as higher level clouds move in aloft.
Meanwhile...cloud cover continues to increase from west to east
but ceilings should remain VFR. Showers/thunder increasing in
coverage across eastern ND will fill in across the Devils Lake
Basin this morning...with expansion into the central RRV vcnty of
KGFK and KFAR through the forenoon period. Expect a midday lull in
convection. Then thundershowers should redevelop into the far
southern RRV and portions of northwest and west central MN from
mid afternoon into early evening.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Voelker
SHORT TERM...Gust
LONG TERM...WJB
AVIATION...Gust
Hazardous weather outlook, Aug 18, 5:06 AM CST, 6 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
606 AM CDT Fri Aug 18 2017

MNZ001-004-005-007-008-013-014-NDZ006>008-014>016-024-026>030-038-
054-191115-
West Polk-Kittson-Roseau-West Marshall-East Marshall-Pennington-
Red Lake-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-
Barnes-Western Walsh County-
606 AM CDT Fri Aug 18 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered thunderstorms will move from northeast ND into far
northwest MN through the forenoon. Expect occasional lightning
and reduced visibilities in brief heavy rains.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered thunderstorms are possible from Sunday into Monday and
again late in the week. Occasional lightning and periods of brief
heavy rain are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

MNZ002-003-006-009-015>017-022>024-027>032-040-NDZ039-049-052-053-
191115-
Norman-Clay-Lake Of The Woods-North Beltrami-East Polk-
North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard-
West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail-
Wadena-Grant-Cass-Ransom-Sargent-Richland-
606 AM CDT Fri Aug 18 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered thunderstorms will move across southeast ND this morning
and redevelop from far southeast ND into portions of northwest
and west central MN in the afternoon. Expect occasional lightning
and reduced visibilities in brief heavy rains. An isolated weak
funnel in possible in the far southern Valley in the mid
afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered thunderstorms are possible from Sunday into Monday and
again late in the week. Occasional lightning and periods of brief
heavy rain are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

Gust

The radar

The Fargo/Grand Forks radar (KMVX), 203 km away, was scanning. The volume nearest the first event began at 17:50 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Wadena

When
August 18, 11:50 AM CST
Where
Wadena County, 3.92 mi WSW of Blue Grass
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.520, -95.090

Brief quarter sized hail was followed by dime sized hail.

Hail, Hubbard

When
August 18, 1:26 PM CST to 1:29 PM CST
Where
Hubbard County, 1.17 mi SE of Park Rapids
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.910, -95.050

Dime to nickel sized hail fell off and on.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708120, 708121.